Rarely reported cases of hepatotoxicity associated with turmeric- and curcuminoid-containing dietary supplements: a comprehensive review by USP
Related Experiment Video
Updated: Jun 29, 2026

Enhanced Photoluminescence of Curcuma longa Extracts via Chitosan-Mediated Energy Transfer for Textile Authentication Applications
Published on: December 22, 2023
Nadeem Akhtar1, Joanne Barnes2, Paula Gardiner2
1United States Pharmacopeia-India (P) Ltd, Shamirpet, India.
Background:
The United States Pharmacopeia (USP) Dietary Supplement Admission Evaluation and Labeling Expert Committee (DSAEL EC) routinely monitors safety‑related literature for dietary ingredients covered by USP monographs. Following multiple reports of hepatotoxicity associated with turmeric- or curcuminoid-containing products, the DSAEL EC conducted a comprehensive evaluation.
Objective:
To assess the safety of turmeric and curcuminoids and determine whether cautionary labeling should be added to the USP monographs for these ingredients.
Methods:
Following USP Guidelines, the DSAEL EC reviewed safety and toxicological information.
Results And Discussion:
Hepatotoxicity has been observed with high-dose turmeric rhizome powder or extract in a few rodent toxicology studies. Numerous clinical trials involving turmeric- or curcuminoid-containing supplements have not reported organ toxicity or serious adverse events. Published case reports of clinically apparent liver injury often involve concomitant medications or supplements. Reported hepatotoxicity typically occurs after 1 to 4 months of use and generally resolves upon discontinuation; cases of acute liver failure have been reported albeit rarely. Proposed mechanisms include idiosyncratic, immune-mediated injury, and emerging evidence suggests possible genetic susceptibility.
Conclusions:
The USP DSAEL EC recommends adding the following cautionary statement to its turmeric and curcuminoids monographs: Liver problems have been reported very rarely in people taking supplements containing turmeric and/or curcuminoids. Consult your health-care practitioner before using this product if you have a history of liver problems. Stop using this product if you develop symptoms such as abdominal pain, dark urine, or jaundice (yellowing of the skin or eyes), and seek medical advice.
Related Concept Videos
Drug toxicity: Idiosyncratic Reactions
Drug toxicity: Drug–Drug Interaction
Pharmacogenetics of Phase II Enzymes: N-acetyltransferase, Thiopurine S-methyltransferase, UDP-glucuronosyltransferase
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Drug Toxicity: Risk factors
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test
